Can high blood pressure medication cause coughing?
Ever since my doctor got me on medicine for my high blood pressure, I've had a pretty bad cough. Could the medication be causing the cough? Initially, I just thought it was a cold, but it doesn't seem to be going away, and It's a dry cough, not productive at all.
There are a number of medications that are used for treating high blood pressure, and some of them have side effects. The doctors who will be qualified to discuss these side effects with you include your internal medicine doctor or your family medicine doctor. There are two classes of blood pressure medication that have a cough as a side effect. The first class are called angiotensin converting enzyme inhibitors (ACE inhibitors). The second class are angiotensin receptor blockers (ARBs). If the medication you are taking is in one of these two classes your cough may be related; if your blood pressure medicine is in a different class, it is unlikely to be the cause of the cough. Other causes of cough, unrelated to medicines, include a sinus infection, nasal allergies, the common cold, asthma, heartburn, and a lung infection. If you have a runny nose or congestion, thick phlegm, fever, headache, or wheezing, these possible causes should also be investigated along with considering the medication side effects. As always, the diagnosis and the management of your particular condition will require a physical examination by your personal physician. Scheduling an office visit with your internal medicine doctor or with your family medicine doctor is recommended.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.